Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 163, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 29, 2012, 5:37 PM CDT for Moody County, South Dakota; Pipestone County, Minnesota. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2012, 5:37 PM CDT (22:37 UTC)
- Expired
- Jun 29, 2012, 6:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Pipestone County, MN, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 48 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 5:40 PM CDT | HAIL 0.75 | 3 Se Egan, SD | IN ADDITION TO THE PENNY SIZED HAIL, HEAVY RAIN WAS REPORTED, BUT NO PONDING OF WATER. |
| Jun 29, 5:47 PM CDT | HAIL 1 | 4 Ne Trent, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 444 J/kg
- Mixed-layer CIN
- -507 J/kg
- Mixed-layer LCL
- 1747 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
724 WUUS53 KFSD 292237 SVRFSD MNC117-SDC101-292300- /O.NEW.KFSD.SV.W.0163.120629T2237Z-120629T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 537 PM CDT FRI JUN 29 2012 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN PIPESTONE COUNTY IN SOUTHWEST MINNESOTA... SOUTHEASTERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA... * UNTIL 600 PM CDT * AT 535 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED NEAR TRENT AND 5 MILES NORTHWEST OF IHLEN...AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PIPESTONE AND PIPESTONE NATIONAL MONUMENT AROUND 545 PM CDT... OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE IHLEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4402 9622 4385 9621 4385 9668 4401 9668 TIME...MOT...LOC 2235Z 276DEG 13KT 4395 9659 WIND...HAIL 60MPH 1.25IN $$ HANKO
1 follow-up statement
454 WWUS53 KFSD 292249 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 549 PM CDT FRI JUN 29 2012 MNC117-SDC101-292300- /O.CON.KFSD.SV.W.0163.000000T0000Z-120629T2300Z/ PIPESTONE MN-MOODY SD- 549 PM CDT FRI JUN 29 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL MOODY AND SOUTHWESTERN PIPESTONE COUNTIES UNTIL 600 PM CDT... AT 549 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TRENT...OR 14 MILES WEST OF PIPESTONE...MOVING EAST AT 10 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST CENTRAL MOODY AND SOUTHWESTERN PIPESTONE COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4388 9665 4400 9665 4402 9622 4385 9621 TIME...MOT...LOC 2249Z 276DEG 13KT 4395 9656 WIND...HAIL 60MPH 1.25IN $$ HANKO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:49 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 29, 3:49 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 349 PM CDT FRI JUN 29 2012 .DISCUSSION.../ISSUED AT 349 PM CDT/ SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING MAINLY EAST OF THE JAMES RIVER AS UPPER LEVEL WAVE PIVOTS THROUGH THE REGION. HRRR OUTPUT SHOWS A DIURNAL TREND AND EXPECT POTENTIAL FOR CONVECTION TO WANE THROUGH THE EVENING HOURS. MILD AIRMASS REMAINS ACROSS THE AREA OVERNIGHT INTO THE WEEKEND AND DID NOT ALTER LOW TEMPERATURES TONIGHT OR HIGHS TOMORROW. NAM AND GFS DISAGREE ON TIMING OF WAVE TOMORROW...BUT WITH NAM NOT EVEN HANDLING CURRENT SITUATION AND TIMING WELL...SIDED CLOSER TO GFS AND ECMWF. STILL UNSURE WHETHER WAVE WILL INDUCE ANY CONVECTION...BUT IF IT DOES SO...BEST CHANCES APPEAR TO BE LATE INT HE DAY ACROSS CENTRAL SOUTH DAKOTA...PUSHING EAST THROUGH THE EVENING HOURS. ON SATURDAY NIGHT...THE WAVE WILL CONTINUE TO MOVE TO THE SOUTHEAST. WITH THE SURFACE BOUNDARY CLOSER TO I80 YET...THE BEST CHANCE OF CONVECTION LOOKS TO BE CONFINED TO SOUTH OF I90 AND IS MOST LIKELY THROUGH 06Z. THE WAVES SHOULD MOVE SOUTH SO ANY LINGERING THUNDERSTORMS WILL GRADUALLY EXIT THE AREA AFTER 06Z. WITH ALL OF THE MOISTURE...LOWS WILL REMAIN IN THE UPPER 60S TO LOWER 70S. ANOTHER WAVE IS FORECAST BY ALL MODELS TO MOVE ACROSS NORTHERN NEBRASKA AS THE SURFACE BOUNDARY SLOWLY MOVES NORTHWARD ON SUNDAY. IT REMAINS FAIRLY WARM ALOFT SO THERE IS A STRONG CAPPING INVERSION AS THE WAVE APPROACHES AND IT WILL BE TOUGH TO GET CONVECTION TO DEVELOP. HOWEVER...WITH A BOUNDARY AND UPPER WAVE...DID ADD A SLIGHT CHANCE OF THUNDERSTORMS FOR SUNDAY AFTERNOON AND EVENING SOUTH OF I90. SINCE CONVECTION LOOKS TO HOLD OFF UNTIL LATE AFTERNOON...SHOULD BE SUNNY TO PARTLY CLOUDY SKIES MOST OF THE DAY SO HIGHS SHOULD RISE INTO THE 90S EVERYWHERE BUT THE BUFFALO RIDGE WHICH WILL HOLD IN THE 80S. AFTER SUNDAY EVENING...THERE REALLY LOOKS LIKE NO ORGANIZED CHANCE FOR PRECIPTITATION AND A STRONG 500 MB RIDGE BUILDS OVER THE CENTRAL US FOR ALL OF NEXT WEEK. THIS CARRIES MOST UPPER WAVES OVER ND AND NORTHERN MN. WHILE IT IS NOT IMPOSSIBLE THAT A ROGUE STORM COULD FORM EITHER MONDAY NIGHT OR WEDNESDAY IN SW MN...THE CHANCE IS SO SMALL THAT HAVE GONE DRY FROM LATE SUNDAY NIGHT THROUGH FRIDAY. OTHERWISE...THE SURFACE WIND WILL VARY FROM EAST TO SOUTH-SOUTHEAST THROUGH THE PERIOD AT THE SURFACE WITH SW FLOW ABOVE 900 MB. THIS WILL CONTINUE TO BRING VERY WARM AND HUMID AIR INTO THE ENTIRE REGION. BASICALLY HAVE HIGHS FROM THE LOWER TO MID 90S ALONG AND EAST OF I29 TO AROUND 102 IN SOUTH CENTRAL SD. THERE IS CERTAINLY THE POTENTIAL THAT ONE OR TWO OF THESE DAYS COULD BE EVEN WARMER THAN FORECAST BUT THAT WILL BE DEPENDENT ON IF WIND DIRECTION CAN GO SOUTH OR SOUTHWEST FOR A PERIOD. THE OTHER CONCERN IS THE HUMIDITY. WITH A STRONG INVERSION...EXPECT THAT MOST PLACES WILL SEE DEW POINTS IN THE UPPER 60S TO MID 70S EACH DAY WITH THE HIGHEST DEW POINTS EAST OF THE JAMES RIVER. ONLY SOUTH CENTRAL SOUTH DAKOTA COULD SEE DEW POINTS FALL INTO THE LOWER 60S...OR EVEN LOWER...IF TEMPERATURES RISE WELL ABOVE 100 DEGREES. THE COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN HEAT INDICES BETWEEN 100 AND 110 EACH AFTERNOON. WE ARE ALSO EXPECTING LOWS IN THE LOW TO MID 70S EACH DAY...AND A DAY OR TWO WITH LOWS NEAR 80 ARE ALSO NOT IMPOSSIBLE. THIS WILL LIKELY RESULT IN A PROLONGED PERIOD OF DANGEROUS HEAT NEXT WEEK. /SCHUMACHER && .AVIATION.../FOR THE 18Z TAF ISSUANCE/ VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE PERIOD. CONVECTION ACROSS CENTRAL SOUTH DAKOTA WILL SHIFT EAST CREATING A CHANCE OF SHOWERS AND THUNDERSTORMS. BEST CHANCES FOR CONVECTION WILL BE NORTH OF INTERSTATE 90 ALONG THE HIGHWAY 14 CORRIDOR...THOUGH THE FOCUS SHOULD BE EAST OF THE JAMES RIVER VALLEY AFTER 18Z. VISIBILITIES MAY BRIEFLY FALL TO AROUND 5 SM WITHIN THE CORE OF THUNDERSTORMS...THOUGH CEILINGS SHOULD REMAIN VFR. CONVECTION SHOULD MAINLY BE EAST OF THE FORECAST AREA AFTER 00Z SATURDAY...WITH CLEARING SKIES AND LIGHT EASTERLY FLOW IN THE LOW LEVELS. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Jun 29, 10:58 AM CDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1058 AM CDT FRI JUN 29 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1058 AM CDT FRI JUN 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY THROUGH EARLY EVENING. A FEW OF THE STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. THE BEST CHANCE OF SEVERE STORMS WILL BE FROM MID AFTERNOON INTO THE EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS MAINLY SATURDAY NIGHT. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED. ALL SIGNS ARE POINTING TOWARDS AN EXTENDED PERIOD OF VERY HOT CONDITIONS NEXT WEEK WITH MANY LOCATIONS SEEING HIGHS IN THE 90S TO NEAR 100 TUESDAY THROUGH THURSDAY. NIGHTTIME CONDITIONS WILL BRING ONLY MINOR RELIEF WITH LOWS FROM THE UPPER 60S TO MID 70S LIKELY. IF YOU WORK OUTSIDE OR ARE PLANNING ANY OUTDOOR ACTIVITIES NEXT WEEK PLEASE MAKE PLANS TO STAY SAFE IN THIS POTENTIALLY DANGEROUS HEAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 29, 5:06 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
506 PM CDT FRI JUN 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL CHESTER 43.89N 96.93W
06/29/2012 E1.75 INCH LAKE SD EMERGENCY MNGR
HAIL STARTED OUT AS QUARTER SIZED, BUT THEN INCREASED TO
GOLFBALL SIZED A LITTLE BEFORE 5 PM.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 5:55 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 35 min |
| Jun 29, 5:03 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 17 min |
| Jun 29, 6:46 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Pipestone | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.